Texas, 2020

Damaging Wind in Texas, June 8, 2020

June 8, 2020 · NWS SHV · 1 event in 1 county or zone

The remnants of Tropical Storm Cristobal lifted north across Central and Eastern Louisiana during the daytime hours of June 8th after making landfall along the Southern Louisiana coast during the evening hours of the 7th. Scattered showers and a few isolated thunderstorms developed throughout the afternoon and rotated west southwest around the center of circulation as it entered extreme Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The remnants of Tropical Storm Cristobal lifted north across Central and Eastern Louisiana during the daytime hours of June 8th after making landfall along the Southern Louisiana coast during the evening hours of the 7th. Scattered showers and a few isolated thunderstorms developed throughout the afternoon and rotated west southwest around the center of circulation as it entered extreme Southern Arkansas during the late afternoon hours. Precipitation loading resulted in isolated instances of damaging winds across Bowie County Texas, where several trees were snapped or had fallen on homes in Dekalb, power lines were downed, and the metal roof of a large storage barn was peeled back.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 8, 1:39 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 8, 1:39 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
239 PM CDT Mon Jun 8 2020

.SHORT TERM.../Tonight through Tuesday Night/
Tropical Depression Cristobal continues to generate widspread
rain across much of southern Arkansas this afternoon.
Additionally, convection has strenghtened along a rainband
stretching across portions of central Louisiana. Precip forecast
to continue mainly along and east of a line from McCurtain County
to Shreveport and southward into Lufkin through this evening with
improving conditions expected from the southwest after midnight.
Elevated northwest winds approaching 20 mph to persist across
Louisiana and Arkansas through the evening. Thus, a Lake Wind
Advisory remains in effect through midnight. Could see some
gradual weakening overnight. However, winds to become southerly
and increase to around 15 to 20 mph again on Tuesday as the
pressure gradient increases ahead of an approaching cold front
that will move across the ArkLaTex on Tuesday evening. Scattered
convection is expected along and ahead of the front across most of
the region.

Temperatures in the low to mid 70s expected tonight with high
temperatures on Tuesday to climb into the low to mid 90s. Otherwise,
post-frontal temps behind the cold front to range from lows around
60 across SE Oklahoma to the upper 60s across central Louisiana on
Tuesday night.

/05/

.LONG TERM.../Wednesday through Monday/

The long term period is looking quiet and dry as a ridge of high
pressure aloft in "old" northern Mexico gradually builds north into
the Southern Plains and deflects upper trough energy in the far
western CONUS well to the north and east of the Four State region.

The closest thing to inclement weather in the period will be perhaps
a few showers in Central Louisiana at the very start of the period
(Wednesday morning) along a cold front that will be clearing
comfortably east of the region by afternoon.

Expect a slightly cooler than average temperatures, especially for
overnight lows, Wednesday through Thursday night in the wake of this
front , before temperatures trend to normal and then to above
average as we go from Friday into early next week. Some low
temperatures in the upper 50s cannot be ruled out in spots Wednesday
night, but even after that point most of the region will enjoy lows
in the relatively comfortable 60s for several nights.

The dry expected conditions are a little concerning for at least
western zones, especially considering this month is starting out dry
and Cristobal is thus far only bringing solid rains to eastern
portions of the Four state region. There is term "flash drought"
that might strongly correlate to the situation in East Texas if
trends hold. /50/

&&

.PREV DISCUSSION... /issued 1237 PM CDT Mon Jun 8 2020/

AVIATION...
Tropical Depression Cristobal will maintain widespread showers
aross ELD/MLU/TXK terminal sites through 09/00Z with scattered
convection possible elsewhere. Conditions to gradually improve
overnight with some light rain possible. MVFR/IFR ceilings
possible around daybreak across SHV/MLU/LFK/GGG/ELD. Otherwise,
north to northwest winds 5 to 10 knots across east Texas and 15 to
20 knots elsewhere to diminish slightly overnight and become
southerly at 15 knots on Tuesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  94  66  88 /  20   0  40   0
MLU  75  92  70  88 /  50  10  40  10
DEQ  71  94  61  87 /  20   0  20   0
TXK  74  94  63  85 /  20   0  20   0
ELD  72  93  64  86 /  50  10  40   0
TYR  76  96  64  89 /  10  10  20   0
GGG  76  96  64  89 /  10   0  30   0
LFK  76  96  68  92 /  10  10  50  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CDT tonight for ARZ071>073.

LA...Lake Wind Advisory until midnight CDT tonight for LAZ001>006-
     010>014-017>022.

OK...None.
TX...None.
&&

05/50
Hazardous weather outlook, Jun 8, 12:48 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
148 PM CDT Mon Jun 8 2020

ARZ071>073-LAZ001>006-010>014-017>022-091900-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-
148 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Expect gusty westerly winds up to 30 to 35 mph through the
remainder of the afternoon and into the evening hours on the
southern flank of Cristobal as the center of its remnants lift
north of the region. In addition, expect scattered to numerous
showers through this time with isolated thunderstorms possible, as
well. Some of the heavier showers and embedded thunderstorms
could train over the same areas, particularly across Central
Louisiana, and could bring a quick 1 to 2 inches of additional
rainfall. Locations affected by the above activity could
experience localized flash flooding. Rainfall will be tapering off
overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Expect occasionally gusty southwest winds on Tuesday with hot
temperatures peaking in the low to mid 90s. Combined with the
heat, high humidity will allow for afternoon peak heat index
values near 105 degrees. A cold front moving into the region from
the northwest will trigger scattered thunderstorms tomorrow
night. Some of these could be strong and bring frequent lightning
and brief gusty winds. Thereafter, anticipate slightly cooler
temperatures and less humidity for at least several days.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected today.

ARZ050-051-059>061-OKZ077-091900-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
148 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Expect gusty northwest to westerly winds up to 30 mph through
this evening as the remnants of Cristobal starts pulling north of
the region. In addition anticipate numerous showers and a few
embedded thunderstorms through this time. Additional rainfall
amounts in excess of one inch will be possible and, although
isolated flooding issues cannot be ruled out, they are generally
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Expect occasionally gusty southwest winds on Tuesday with hot
temperatures peaking in the low to mid 90s. Combined with the
heat, high humidity will allow for afternoon peak heat index
values ranging from 100 to 105 degrees. A cold front moving into
the region from the northwest will trigger scattered thunderstorms
tomorrow night, mainly in the evening. Some of these could be
strong and bring frequent lightning and brief gusty winds.
Thereafter, anticipate slightly cooler temperatures and less
humidity for at least several days.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected today.

ARZ070-TXZ096-097-108>112-124>126-136>138-149>153-165>167-091900-
Miller-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
148 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Expect occasionally gusty westerly winds up to 25 or 30 mph
through the remainder of the afternoon and into the early evening
hours on the southwestern flank of Cristobal as the center of its
remnants lift north of the region. In addition, expect isolated to
scattered through this time with isolated thunderstorms possible,
as well. Some of the heavier showers and embedded thunderstorms
could produces locally heavy downpours and additional gusty winds.
Rainfall will be tapering off by late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Expect occasionally gusty southwest winds on Tuesday with hot
temperatures peaking in the mid to upper 90s. Combined with the
heat, high humidity will allow for afternoon peak heat index
values near 105 degrees. A cold front moving into the region from
the northwest will trigger isolated to scattered thunderstorms
tomorrow evening. Some of these could be strong and bring
frequent lightning and brief gusty winds. Thereafter, anticipate
slightly cooler temperatures and less humidity for at least
several days.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected today.

50

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
June 8, 5:15 PM CST
Where
Bowie County, 0.53 mi NNE of De Kalb
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
33.507, -94.617

Damaging winds snapped several trees and power lines in Dekalb. A tree was blown down onto a home in town, with others down across roadways. The metal roof of a large barn was peeled back.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887454.